Mississippi, 2022

Hail and Damaging Wind in Mississippi, May 2, 2022

May 2, 2022 · NWS MEG · 9 events in 3 counties and zones

A cold front moved through the Mid-South on May 1, 2022, and stalled over central Mississippi. It then moved back north, into the Mid-South, as a warm front on May 2, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South on May 1, 2022, and stalled over central Mississippi. It then moved back north, into the Mid-South, as a warm front on May 2, 2022. Southerly flow, a warm and moist air mass, coupled with an upper-level disturbance moving over the region produced showers and thunderstorms. Damaging wind and large hail were the main hazards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 11:26 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 2, 11:26 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1226 PM CDT Mon May 2 2022

.UPDATE...

Updated for the 18Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 335 AM CDT Mon May 2 2022/

DISCUSSION...
A potent shortwave trough is moving slowly across the Central
Rockies early this morning with quasi-zonal flow aloft downstream
over the Southeast. A southern branch perturbation is noted in the
flow over West TX with extensive convection ongoing across the
Southern Plains. This wave will traverse the Mid-South today,
enhancing large-scale forcing for ascent while the deeper trough
currently over CO moves across the OH Valley late tonight into
early Tuesday. The cold front that moved through the CWA yesterday
morning with lift back north as a warm front today, leaving most
of the Mid-South within the warm sector by late afternoon.

MLCAPE is forecast to increase to 2000 J/kg or more this afternoon
south of the warm front with steep low-level lapse rates and
modest 700-500 lapse rates. A band of stronger winds at 500 mb
will swing through this afternoon with the shortwave, enhancing
deep-layer shear. Bulk shear from 0-6 km is progged to range from
40-50 kts north of I-40 to 30-40 kts south. A mixture of
multicells and supercells is expected this afternoon, with the
likelihood of supercells decreasing with southward extent. Strong
veering winds in the lower troposphere provide a lot of curvature
to the hodograph, though mid-level shear may prove to be notably
weaker. Storms are expected to develop this afternoon, most likely
in the vicinity of the warm front. The most likely severe weather
hazard today will be damaging wind, though a few storms could
produce large hail. A tornado cannot be ruled out given the
proximity to the warm front, but confidence is low.

Thunderstorms will also develop upstream this afternoon and
evening, growing upscale into a QLCS and moving toward the CWA
overnight. This line of storms is likely to be decaying as (if) it
reaches northeast AR, but some gusty winds are possible along the
leading edge. A cold front will move through the CWA on Tuesday,
triggering additional convection as it moves east. There is a
potential for a few strong storms, but weaker deep-layer shear and
large scale lift mainly to our north will limit the severe weather
potential. The front is forecast to stall over the Mid-South by
Wednesday, proving yet another chance for showers and
thunderstorms. Coverage may be a bit more limited during this
period.

Forecast confidence remains low for the late week period owing to
differences in the global guidance. Analysis of ensemble clusters
continues to show the GEFS as the faster, more progressive
solution, while the GEPS/EPS are slower with a more closed off
system. Along these lines, the deterministic GFS brings the cold
front through the CWA by Thursday evening while the ECMWF is a
good 12+ hours slower with a Friday frontal passage. It's
difficult to gauge the severe weather potential as an afternoon
or evening fropa will have more instability to tap into.

Either way, we look to enter a northwest flow pattern this weekend
as a ridge builds over the central CONUS. This will largely keep
PoPs on the low side, though we will have to watch the potential
for nocturnal convection should an MCS develop upstream. Will
maintain slight chance PoPs Saturday/Sunday for now and keep an
eye on the deep trough progged to dig over the western CONUS by
early next week.

MJ

&&

.AVIATION...
18Z TAF cycle

VFR conditions should continue for much of the forecast period
with some MVFR ceilings moving into western sections of the Mid-
South by mid-morning on Tuesday. Current showers and thunderstorms
should remain confined to northeast Arkansas and the Missouri
bootheel this afternoon with another round of showers and
thunderstorms moving through the region mainly during the early
evening hours. Winds will be mainly from the south at around 10
knots for much of the forecast period with some low level wind
shear possible this evening.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:18 AM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
418 AM CDT Mon May 2 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
418 AM CDT Mon May 2 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe storms are possible across the Mid-South this
afternoon and evening. Damaging winds and large hail are the
primary concerns. A few strong storms capable of gusty winds may
affect areas west of the Mississippi River late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms are possible on Tuesday, mainly
across west Tennessee and the Missouri Bootheel. Damaging winds
will be the main threats. Severe thunderstorms are possible again
on Thursday across all of the Mid-South. These storms may be
capable of damaging winds, large hail, and a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested for this afternoon and
tonight. Additional activation may be requested Tuesday and
Thursday.

MJ

In the hours before

Special weather statement, May 2, 1:03 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
203 PM CDT Mon May 2 2022

MSZ015-016-023-021930-
Pontotoc MS-Lee MS-Chickasaw MS-
203 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of northern Chickasaw,
southeastern Pontotoc and southwestern Lee Counties through 230 PM
CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Houlka, or near Houston, moving northeast at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pontotoc, Houston, Verona, Shannon, Troy, Houlka, Furrs, New Houlka,
Chiwapa, Van Vleet, Parkersburg, Palmetto, Thelma, Leotis, Old Union,
Wallfield and George P Cossar State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3385 8890 3393 8910 3427 8897 3416 8867
TIME...MOT...LOC 1903Z 205DEG 15KT 3397 8897

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 2, 1:28 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
228 PM CDT Mon May 2 2022

MSZ015-016-023-022000-
Pontotoc MS-Lee MS-Chickasaw MS-
228 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of north central
Chickasaw, eastern Pontotoc and west central Lee Counties through 300
PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Houlka, or 11 miles south of Pontotoc, moving north at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tupelo, Pontotoc, Trace State Park, Troy, Furrs, Houlka, New Houlka,
Algoma, Nixon, Chiwapa, Van Vleet, Palmetto, Bissell, Rough Edge,
Wallfield and George P Cossar State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 8889 3402 8910 3432 8906 3425 8875
TIME...MOT...LOC 1928Z 194DEG 15KT 3408 8898

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Local storm report, May 2, 1:35 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             HOULKA                  34.04N 89.02W
05/02/2022  E0.70 INCH       CHICKASAW          MS   PUBLIC

&&
Special weather statement, May 2, 1:46 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
246 PM CDT Mon May 2 2022

MSZ014-015-022015-
Pontotoc MS-Union MS-
246 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of southwestern Union
and northwestern Pontotoc Counties through 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pontotoc, moving north at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
New Albany, Pontotoc, Ecru, New Harmony, Thaxton, Algoma, Blue
Springs, Nixon, Hortontown, Poolville, Martintown, Wallerville,
Esperanza, Cherry Creek, Ingomar, Bald Hill, Buchannan, Reese,
Springville and Rough Edge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3415 8900 3421 8921 3450 8917 3443 8886
TIME...MOT...LOC 1946Z 194DEG 14KT 3427 8909

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 2, 1:47 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
247 PM CDT Mon May 2 2022

MSZ004-009-014-016-022015-
Tippah MS-Union MS-Lee MS-Prentiss MS-
247 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of eastern Union,
northwestern Lee, southeastern Tippah and southwestern Prentiss
Counties through 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blair, or 7 miles southwest of Baldwyn, moving north at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Booneville, Baldwyn, Saltillo, Guntown, Blair, Wheeler, Dumas, Blue
Springs, Graham, Jericho, Branyan, Ellistown, Alpine, Blackland,
Birmingham, Jug Fork, Corrona, Graves, Geeville and Locum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3436 8867 3441 8888 3470 8884 3463 8853
TIME...MOT...LOC 1947Z 194DEG 14KT 3447 8876

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 2, 1:56 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
256 PM CDT Mon May 2 2022

MSZ014>016-022030-
Pontotoc MS-Union MS-Lee MS-
256 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of southeastern Union,
northeastern Pontotoc and northwestern Lee Counties through 330 PM
CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tupelo, moving north at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tupelo, Baldwyn, Verona, Trace State Park, Saltillo, Guntown, Blair,
Sherman, Blue Springs, Endville, Branyan, Ellistown, Jug Fork,
Flowerdale, Beech Springs, Belden, Alpine, Bissell, Birmingham and
Chesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3420 8872 3425 8893 3454 8889 3447 8858
TIME...MOT...LOC 1956Z 194DEG 14KT 3432 8880

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

The radar

The Columbus AFB radar (KGWX), 90 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
May 2, 2:18 PM CST to 2:23 PM CST
Where
Union County, 1.49 mi NNW of Pleasant Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.590, -88.840

Quarter-sized hail fell six miles east-southeast of Dumas.

Hail, Union

When
May 2, 2:24 PM CST to 2:29 PM CST
Where
Union County, 0.69 mi S of New Albany
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.490, -89.000

Ping-pong ball-sized hail fell in New Albany.

Hail, Union

When
May 2, 2:30 PM CST to 2:35 PM CST
Where
Union County, 1.33 mi WSW of New Albany
Measured
1 in hail
Reported by
Public
Coordinates
34.490, -89.020

Quarter-sized hail was falling in New Albany.

Hail, Union

When
May 2, 2:30 PM CST to 2:35 PM CST
Where
Union County, 0.57 mi E of New Albany
Measured
1.75 in hail
Reported by
Public
Coordinates
34.500, -88.990

Golf ball-sized hail fell two miles east-northeast of New Albany.

Hail, Prentiss

When
May 2, 2:30 PM CST to 2:35 PM CST
Where
Prentiss County, 8.96 mi SSW of Hinkle
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.660, -88.630

Quarter-sized hail fell three miles west of Booneville.

Hail, Prentiss

When
May 2, 2:36 PM CST to 2:41 PM CST
Where
Prentiss County, 4.21 mi ESE of Jumpertown
Measured
1.5 in hail
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.700, -88.600

Ping-Pong ball-sized hail fell three miles northwest of Booneville. A few tree limbs also came down.

Hail, Alcorn

When
May 2, 2:54 PM CST to 2:59 PM CST
Where
Alcorn County, Rienzi
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.770, -88.530

Half-dollar-sized hail was reported in Rienzi.

Hail, Alcorn

When
May 2, 3:00 PM CST to 3:05 PM CST
Where
Alcorn County, 1.38 mi N of Corinth Turner Arpt
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.920, -88.600

Penny-sized hail fell four miles northeast of Kossuth.

Thunderstorm Wind, Alcorn

When
May 2, 3:10 PM CST to 3:15 PM CST
Where
Alcorn County, 0.86 mi SW of Corinth Turner Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.890, -88.609

Tree down on a house along MS Highway 2 about one mile south of Roscoe Turner Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021038, 1021037, 1021039, 1021040, 1021044, 1021042, 1021043, 1021041, 1021045.